Alert archive / California / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 1, NWS San Francisco Bay Area, CA

March 31, 2013Contra Costa County, California

NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Mar 31, 2013, 7:48 PM PDT for Contra Costa County, California. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2013, 7:48 PM PDT (02:48 UTC)
Expired
Mar 31, 2013, 8:00 PM PDT
In force
12 min
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon

County Contra Costa County, CA

The radar

The Sacramento radar (KDAX), 49 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 2.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2013-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2013-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

567 
WUUS56 KMTR 010248
SVRMTR
CAC013-010300-
/O.NEW.KMTR.SV.W.0001.130401T0248Z-130401T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
748 PM PDT SUN MAR 31 2013

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS ISSUED
A

* SEVERE THUNDERSTORM WARNING FOR...
  CONTRA COSTA COUNTY IN WESTERN CALIFORNIA...

* UNTIL 800 PM PDT

* AT 745 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BETHEL ISLAND...OR 7 MILES NORTHEAST OF
  OAKLEY...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3810 12158 3802 12158 3802 12167 3809 12167
TIME...MOT...LOC 0247Z 210DEG 12KT 3803 12159

$$

CANEPA
1 follow-up statement
477 
WWUS56 KMTR 010302
SVSMTR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
802 PM PDT SUN MAR 31 2013

CAC013-010310-
/O.EXP.KMTR.SV.W.0001.000000T0000Z-130401T0300Z/
CONTRA COSTA CA-
802 PM PDT SUN MAR 31 2013

...THE SEVERE THUNDERSTORM WARNING FOR CONTRA COSTA COUNTY HAS
EXPIRED...

RADAR SHOWS THE THUNDERSTORM HAS BEEN WEAKENING. THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. FREQUENT 
LIGHTNING...SMALL HAIL AND HEAVY DOWNPOURS ARE STILL POSSIBLE WITH 
THE THUNDERSTORM UNTIL 9 PM PDT.

LAT...LON 3810 12158 3802 12158 3802 12167 3809 12167
TIME...MOT...LOC 0300Z 210DEG 12KT 3807 12156

$$

CANEPA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 5:35 PM PDT, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 31, 5:35 PM PDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
535 PM PDT SUN MAR 31 2013

.DISCUSSION...AS OF 1:35 PM PDT SUNDAY...SATL IMAGERY IS INDC AN
UPPER LOW WEST OF SAN FRANCISCO MOVING TOWARDS THE COAST. AS
INSTABILITY HAS INCREASED KMUX HAS BEEN SHOWING INCREASING SHOWER
ACTIVITY OVER THE DISTRICT...BUT NO LIGHTNING OVER THE DISTRICT
OR OVER THE COASTAL WATERS AT THIS TIME. INTERESTING TO NOTE THAT THE
STORM PREDICTION CENTER HAS PART OF THE DISTRICT IN A SLIGHT RISK
OF SEVERE HAIL THROUGH THE EVENING HOURS.

UPPER LOW IS FORECAST BY THE MODELS TO MOVE ACROSS THE DISTRICT
THIS EVENING. SHOWERS AND THUNDERSTORMS ARE POSSIBLE...WITH SHOWER
ACTIVITY DECREASING AFTER MIDNIGHT. MODELS DO KEEP WEAK TROUGHING
OVER THE DISTRICT ON MONDAY...AND WITH LINGERING MOISTURE THERE
COULD BE A FEW SHOWERS ON MONDAY...BUT ANY RAIN WILL BE VERY LIGHT.

RIDGING WILL BUILD ALONG THE COAST TUESDAY AND WEDNESDAY. THIS
WILL RESULT IN DRY AND MILD WEATHER THOSE DAYS. A COUPLE OF
SHORTWAVES WILL MOVE ACROSS THE DISTRICT WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT BRINGING THE THREAT OF RAIN/SHOWERS BACK TO THE
DISTRICT. HAVE KEPT THE THREAT OF SHOWERS RIGHT THROUGH THE
UPCOMING WEEKEND AS A SERIES OF FAST MOVING IMPULSES MOVES ACROSS
THE DISTRICT IN A ZONAL FLOW.

&&

.AVIATION...AS OF 5:35 PM PDT SUNDAY...HAVE KEPT VCSH IN FOR 00Z
TAF PACKAGE THROUGH 06Z OVER ALL TERMINALS AS SHOWERS CONTINUE TO
ROTATE IN TOWARD THE COAST AS THE LOW SHIFTS EAST THROUGH TONIGHT.
WOULD NOT RULE OUT THE POSSIBILITY OF AN ISOLATED THUNDERSTORM
THEREFORE WILL CONTINUE TO CLOSELY WATCH FOR ANY DEVELOPMENT
THROUGH THIS EVENING. WINDS WILL CONTINUE TO BE VARIABLE WITH
PERIODIC MODERATE GUSTS ASSOCIATED WITH CONVECTIVE OUTFLOW
BOUNDARIES...I.E. THUNDERSTORMS. MODERATE CONFIDENCE.

VICINITY OF KSFO...VFR CONDITIONS EXPECTED THROUGH THIS EVENING
WITH MVFR CONDITIONS EXPECTED AFTER 10Z TONIGHT. POSSIBLE SHOWERS
THROUGH ABOUT 06Z WITH A VERY SMALL CHANCE OF AN ISOLATED
THUNDERSTORM. WINDS WILL REMAIN VARIABLE AND AT TIMES GUSTY THROUGH
THIS EVENING AS THE LOW MOVES INLAND AND SHOWERS AND POSSIBLE
ISOLATED THUNDERSTORMS MOVE ACROSS THE REGION. MODERATE
CONFIDENCE.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS..VFR CONDITIONS EXPECTED THROUGH
TONIGHT. POSSIBLE SHOWERS THROUGH ABOUT 06Z WITH A VERY SMALL
CHANCE OF AN ISOLATED THUNDERSTORM. WINDS WILL REMAIN WEST TO
SOUTHWEST AND AT TIMES GUSTY THROUGH THIS EVENING. WINDS WILL
BECOME LIGHT AND OFFSHORE OVERNIGHT. MODERATE CONFIDENCE.

&&

.CLIMATE...AS OF 3:50 AM PDT SUNDAY...DOWNTOWN SAN FRANCISCO IS ON
TRACK TO HAVE ITS DRIEST JANUARY THROUGH MARCH ON RECORD. SAN
FRANCISCO HAS A CONTINUOUS RAINFALL DATA SET DATING BACK TO
1850...SO IT IS NOTABLE WHEN RECORDS ARE BROKEN THERE. BETWEEN
JANUARY 1 AND MARCH 30...ONLY 1.82 INCHES OF RAIN HAD BEEN
RECORDED IN THE CITY. THIS AMOUNT IS 1.38 INCHES BELOW THE CURRENT
DRIEST JANUARY THROUGH MARCH RECORD OF 3.20 INCHES SET ALL OF THE
WAY BACK IN 1850. THE AVERAGE RAINFALL IN SAN FRANCISCO FOR THE
3-MONTH PERIOD OF JANUARY THROUGH MARCH IS 12.22 INCHES. MORE RAIN
IS FORECAST TO FALL IN THE CITY ON SUNDAY MARCH 31ST...BUT
PROBABLY NOT ENOUGH TO BRING THE 3-MONTH TOTAL TO 3.20 INCHES.
THUS...IT'S LIKELY THIS JANUARY-MARCH WILL BE THE DRIEST ON
RECORD.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...NONE.

PUBLIC FORECAST: STROBIN
AVIATION/MARINE: CW
CLIMATE: BELL/DYKEMA

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 2:53 PM PDTSmall Craft AdvisoryMTR36 hr

Nearby

Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.